What Is Tylenol Arthritis Pain?

Comparing Different Versions of Tylenol

Tylenol
Getty Image News/Getty Images North America

Tylenol Arthritis Pain is a popular over-the-counter medication used for, as its name suggests, relieving arthritis pain. Different versions of Tylenol are on the market. Along with Tylenol Arthritis Pain, there is Tylenol Regular Strength, Tylenol Extra Strength, Tylenol 8 Hour Extended Release, and an array of other Tylenol-containing products marketed for colds, flu, sinus pain relief, headache, menstrual pain, and sleeplessness.

Which one should you buy? What you must remember is that they aren't created equal and you need to understand the differences.

Similarities and Differences of Various Tylenol Products

All products labeled Tylenol contain acetaminophen as their active ingredient and they also contain certain inactive ingredients. The cold or sinus products likely have another active ingredient in combination with Tylenol—for example, phenylephrine HCl which acts as a decongestant. For pain relief products, pay attention to the amount of acetaminophen in each of the products:

Regular Strength Tylenol contains 325 mg acetaminophen in each tablet. Adults and children 12 years and over should take 2 tablets every 4 to 6 hours as needed—but no more than 12 tablets in 24 hours.

Extra Strength Tylenol contains 500 mg acetaminophen in each caplet (also available as tablets, gelcaps, or liquid). Adults and children 12 years and over should take 2 tablets, caplets, gelcaps or tablespoons every 4 to 6 hours as needed, with no more than 8 tablets, caplets, gelcaps or tablespoons in 24 hours.

Extra Strength Tylenol should not be taken for more than 10 days unless directed by a doctor.

Tylenol 8 Hour Arthritis Pain contains 650 mg acetaminophen in each caplet (also available as gelcaps). Adults should take 2 caplets every 8 hours with water. The pills should be swallowed whole. It has a bi-layer design which allows the medication to dissolve fast and last all day.

It is recommended that you take no more than 6 caplets in 24 hours. You should not use Tylenol Arthritis Pain for more than 10 days unless directed by a doctor. Although it is marketed for arthritis pain, it is used for temporary relief of minor aches and pains due to minor arthritis pain, muscular aches, backache, menstrual cramps, the common cold, headache, and toothache. It temporarily reduces fever as well.

Tylenol 8 Hour Extended Release contains 650 mg acetaminophen in each caplet. Adults and children 12 years and over should take 2 caplets every 8 hours with water, swallowed whole, and no more than 6 caplets in 24 hours. Tylenol 8 Hour bi-layer caplets are designed to relieve minor muscle aches and body pain fast and to last all day. The first layer provides fast relief and the second offers continuous all-day relief in an extended release formula.

Beware of Cumulative Effect

According to the U.S. FDA, the maximum allowable daily dose of Tylenol (acetaminophen) is 4 grams (or 4000 mg) in adults and 90 mg/kg in children.

If you are taking a combination of products that contain acetaminophen, you MUST keep track of the cumulative amount you are ingesting. Also remember, some narcotic pain relievers contain acetaminophen in combination with another ingredient (e.g, hydrocodone acetaminophen). It adds up. Liver toxicity or liver failure are possible if an excessive amount of acetaminophen is ingested.

The warning that the FDA is allowing manufacturers to use on certain acetaminophen products is:

Liver warning: This product contains acetaminophen. Severe liver damage may occur if you take • more than 4,000 mg of acetaminophen in 24 hours • with other drugs containing acetaminophen • 3 or more alcoholic drinks every day while using this product.

Bottom Line

You must keep track of how much Tylenol (acetaminophen) you are taking and you must take the medication according to directions to ensure safe use. Read labels carefully. A Harvard Health Publication stated "The maximum daily dose for a healthy adult who weighs at least 150 pounds is 4,000 milligrams (mg). However, in some people, taking the maximum daily dose for extended periods can seriously damage the liver. It's best to take the lowest dose necessary and stay closer to 3,000 mg per day as your maximum dose. If you need to take high doses of acetaminophen for chronic pain, check with your doctor first."

Source:

Acetaminophen safety: Be cautious but not afraid. Harvard Men's Health Watch. Updated October 9, 2015.

Notice to Industry: Final Guidance for Over-the-Counter Products that Contain Acetaminophen. FDA. Updated 11/01/2016.

Tylenol Arthritis Pain. McNeil Consumer Healthcare.

Tylenol Products.

Continue Reading